Arizona, 2006

Flash Flood and Flooding in Arizona, July 31, 2006

July 31, 2006 · NWS TWC · 3 events in 2 counties and zones

With tropical moisture pouring into Southeast Arizona, several days of rainfall preceded the July 31st event. With grounds saturated at most locations, the additional rainfall that fell on the 31st had a hard time soaking into the ground and mainly stayed as runoff.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

With tropical moisture pouring into Southeast Arizona, several days of rainfall preceded the July 31st event. With grounds saturated at most locations, the additional rainfall that fell on the 31st had a hard time soaking into the ground and mainly stayed as runoff. Rivers and washes quickly filled to and over bankfull, flooding homes and businesses as well as nearby roads. Some roadways were washed away due to the strong flood waters. Below is a listing of rainfall amounts for some locations:U OF A CAMPUS 1.17DAVIS-MONTHAN AFB 1.23TUCSON INTERNATIONAL AIRPORT 1.90AVRA VALLEY AIRPARK 1.07SANTA CRUZ RIVER AT INA RD 0.67SANTA CRUZ R/VALENCIA RD 1.26CDO WASH/CORONADO CAMP 1.50DAN SADDLE 1.06SAMANIEGO PEAK 1.26GOLDER RANCH/ORACLE 5SW 0.87ORACLE RANGER STATION 0.24ORACLE RIDGE 0.87DODGE TANK/CATALINA 5E 1.26CHERRY SPRINGS/CATALINA 6E 1.30PIG SPRINGS/ORACLE 5SSW 1.53CATALINA STATE PARK 0.63CDO WASH/SADDLEBROOKE 1.10CDO WASH/GOLDER RANCH RD 0.83CDO WASH/INA RD 0.63ORO VALLEY PUBLIC WORKS 0.94BIG WASH/RANCHO VISTOSO BLVD 1.10WHITE TAIL NEAR PALISADES 1.69SABINO DAM 2.01GREEN MOUNTAIN 0.79FINGER ROCK WASH/SKYLINE DR 0.86SPEEDWAY BLVD/CRAYCROFT RD 1.22KOLB RD/GOLFLINKS RD 1.42RILLITO R/DODGE BLVD 0.51RILLITO R/LA CHOLLA BLVD 0.71ALAMO WASH/GLENN AVE 1.18TANQUE VERDE/TANQUE VERDE RD 1.61TANQUE VERDE/SABINO CANYON RD 1.73VENTANA CANYON/SUNRISE RD 1.38BEAR CANYON RD/KAYENTA DR 1.34AGUA CALIENTE/HOUGHTON RD 2.40SPEEDWAY BLVD/HARRISON RD 1.54BROADWAY BLVD/TANQUE VERDE LOOP 1.61MANNING CAMP/RINCON MOUNTAINS 1.18PANTANO RD/IRVINGTON RD 1.34PANTANO WASH/HOUGHTON RD 1.22SALCIDO PLACE/MESCAL 5N 0.91RANCHO DEL LAGO/VAIL 3NW 0.71PANTANO WASH/VAIL 0.74CIENEGA CREEK/INTERSTATE 10 1.42DAVIDSON CANYON/INTERSTATE 10 0.91HAYSTACK MOUNTAIN/MESCAL 6S 0.75COUNTRY CLUB AND AJO 1.81TEP/IRVINGTON RD 1.06PIMA AIR MUSEUM 1.22PIMA COUNTY FAIR GROUNDS 0.82CORONA DE TUCSON 0.90ELEPHANT HEAD/MADERA CANYON 0.31FLORIDA CANYON/MADERA CANYON 1.02

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 8:20 PM MST, 7 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 8:20 PM MST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
820 PM MST SUN JUL 30 2006

.SYNOPSIS...A VERY MOIST AIR MASS AND A WEAK DISTURBANCE ROTATING
AROUND THE UPPER LOW OVER CENTRAL NEW MEXICO WILL RESULT IN MORE
SHOWERS AND THUNDERSTORMS TONIGHT. FLASH FLOODING WILL ONCE AGAIN BE
A CONCERN TONIGHT THROUGH EARLY MONDAY AS STORMS TRACK SOUTH FROM
THE RIM COUNTRY THROUGH SOUTHERN ARIZONA. THE AIR MASS OVER THE
REGION WILL BEGIN TO DRY OUT BY WEDNESDAY...WITH A RETURN TO THE
AFTERNOON AND EVENING THUNDERSTORM FORECAST TYPICAL FOR THIS TIME OF
YEAR. HIGH TEMPERATURES WILL ALSO START TO INCREASE TO MORE
SEASONABLE VALUES.
&&

.DISCUSSION...GENERALLY QUIETER OUT THERE THAN COMPARED TO 24 HOURS
AGO...HOWEVER...WHERE THERE IS ACTIVITY IS ALMOST IDENTICAL TO 24
HOURS AGO. ACTIVITY ALONG THE INTERNATIONAL BORDER HAS DIED DOWN
CONSIDERABLY...GIVEN THAT THERE WAS A GOOD DEAL OF SHOWER AND
THUNDERSTORM ACTIVITY DOWN THERE LATE THIS AFTERNOON. THE ONLY REAL
ACTIVITY ON RADAR NOW WITHIN THE CWA IS OVER CENTRAL PIMA
COUNTY...JUST SOUTHEAST OF SANTA ROSA...AND EVEN THAT IS BEGINNING
TO DIMINISH. DEWPOINTS ACROSS THE CWA ARE ALL LINGERING IN THE MID
60S...WITH TEMPERATURES SPLIT...TUS AND SAD IN THE UPPER
70S...DUG...OLS AND FHU IN THE LOWER 70S. BOTH IR SATELLITE AND
RADAR MOSAIC SHOW ACTIVITY BUILDING UP OFF THE RIM AND HEADING
SOUTHWARD...AGAIN...NEARLY IDENTICAL TO 24 HOURS AGO. THAT
SAID...WILL LIKELY SEE AN UPSWING IN ACTIVITY FOR THE OVERNIGHT
HOURS...BUT FOR NOW...A RELATIVELY QUIET EVENING.

CURRENT MODELS REALLY DO NOT SHOW A BREAK IN THIS PATTERN UNTIL
TUESDAY NIGHT AND INTO WEDNESDAY AS THE LOW OVER NEW MEXICO IS
FINALLY PUSHED EASTWARD. AS ITS ASSOCIATED MOISTURE DEPARTS...THAT
WILL NOT BE THE END OF THE RAINFALL. INSTEAD...ENOUGH MOISTURE
REMAINS TO JUST BRING US BACK TO THE STANDARD MONSOON FORECAST OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS....WITH BEST
CHANCES...AND BEST MOISTURE...IN THE EASTERN PORTION OF THE CWA.
THIS TYPE OF ACTIVITY WILL REMAIN IN PLACE FROM MIDWEEK THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

NOT EXPECTING TO MAKE ANY CHANGES TO FORECAST AT THIS TIME.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029-030-031-033-035 UNTIL 900 AM MST MONDAY MORNING.
&&

WEATHER.GOV/TUCSON

SMR
Hazardous weather outlook, Jul 30, 1:53 PM MST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST SUN JUL 30 2006

AZZ019-029-030-032>035-311600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 900 AM MST MONDAY MORNING...

.DAY ONE...TONIGHT

WIDESPREAD RAINFALL THE PAST SEVERAL DAYS HAD RESULTED IN
SATURATED SOIL CONDITIONS AND RUNNING WATER IN NORMALLY DRY
WASHES AND RIVERS. THE AIR MASS ACROSS SOUTHEAST ARIZONA REMAINED
VERY MOIST. ANY RAIN SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS
AIR MASS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY
LEAD TO FLASH FLOODING THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-311600-
WESTERN PIMA COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLASH FLOOD WATCH IS CANCELLED...

.DAY ONE...TONIGHT

HE FLASH FLOOD WATCH FOR FAR WESTERN PIMA COUNTY HAS BEEN
CANCELLED. THUNDERSTORMS WITH HEAVY RAINFALL HAVE NOT MANAGED TO
DEVELOP ACROSS FAR WESTERN PIMA COUNTY THE PAST COUPLE OF DAYS.
ALTHOUGH A FEW STORMS MAY DEVELOP IN THE AREA TONIGHT...THE THREAT
OF WIDESPREAD FLASH FLOODING WILL BE MINIMAL. THUS...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED FOR WESTERN PIMA COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 31, 4:00 AM MST to 9:30 AM MST
Where
Pima County, Tucson
Property damage
$750,000
Reported by
TRAINED SPOTTER
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Lots of flash flooding throughout the Tucson Metro Area due to saturated grounds and extremely heavy rainfall. Numerous road were closed due to flooding throughout the entire Metro Area for many hours. A United States Geological Society stream gage was destroyed by flood waters in Rincon Creek. Additionally, there were numerous swift water rescues and car stranded in flooded roadways. It was estimated that nearly 100 vehicles were flooded. Below is a list of some, but not all, of the roads that were closed due to flooding:Alvernon Way south of Sahuarita RoadCamino De La Tierra north of Valencia RoadCamino Loma Alta north of Old Spanish TrailEl Tiro Road west of Cocio RoadFort Lowell Road at the Agua Caleinte WashHartman Lane from Linda Vista Boulevard to Cortaro Farms RoadLa Cholla Boulevard at the Canada Del Oro WashLimberlost Road at the Agua Caleinta WashLinda Vista Boulevard from Hartman Lane to Camino De MananaManville Road between Reservation Road and Avra Valley RoadManville Road west of Sandario Road east of Reservation RoadOld Spanish Trail at Thunderhead Ranch Road east of Colossal CaveOverton Road at the Canada Del Oro WashPump Station Road between Avra Valley Road and El Tiro RoadPump Station Road between Silvebell Road and Avra Valley RoadRiver Road west of Alvernon WaySahuarita Road from Alvernon Way to Houghton RoadSandario Road from Ajo Highway to Manville RoadSilvebell Road west of Cocio RoadSnyder Road between Kolb Road and Sabino Canyon RoadSoliders Trail at the Agua Calienta WashSpeedway Boulevard at Wentworth Road to Tanque Verde Guest RanchSpeedway Boulevard east of Houghton RoadTanque Verde Loop at the Tanque Verde CreekWilds Road in Catalina at the Canada Del Oro Wash

Flood, Cochise

When
July 31, 7:00 AM MST to 12:45 PM MST
Where
Cochise County, Palominas
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Flood stage was reached near the Town of Palominas. Coronado National Memorial was closed due to debris across the entire park as well as roadway damage. Parts of the paved road to the Coronado National Memorial were washed away and the unpaved road to Montezuma Pass was impassable, with tons of boulders and other debris piled on the roadway. A trail to a popular cave area and another much used path were washed out. Additionally, large trees were wiped out as well as a picnic area. The Coronado National Memorial's drinking water system was also destroyed by the flooding.

Flood, Pima

When
July 31, 7:30 AM MST to 2:00 PM MST
Where
Pima County, Tucson
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Several rivers running through the Tucson Metro Area flooded on July 31, 2006. The Rillito River flooded with water over the cement banks near Dodge Boulevard. Additionally, the Rillito River was over bankfull just east of the Swan Road Bridge. River Road near La Cholla Road was flooding from the Rillito River. Sabino Creek was out of its banks and houses were flooded near Sabino Canyon and Bear Canyon. Below is a listing of some of the damage, but not all, caused by the flooding and an estimate for the cost of repairs:Sabino Canyon Recreation area road and facility damaged, $100,000Forty homes and businesses flooded, $1,200,000One home destroyed due to flooding, $150,000Water main broke near the Mt. Lemmon highway, $20,000Catalina Highway road washed away, $50,000Agricultural irrigation system damaged, $500,000Cement plant flooded, $400,000Gravel pit flooded, $30,000General infrastructure damage, $500,000

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5522761, 5522763, 5522762.